Although it is harmful to women’s health and has been linked to the death of several women, the prescriptive contraceptive medication, Dianette, is still being manufactured and distributed by the German pharmaceutical company, Bayer. This dangerous pill continues to be prescribed and consumed in Ireland and the rest of Europe, making the women who use it prone to heart failure, thrombosis and mental health issues.

 

download (2)

 

Ireland is one of numerous countries which continue to sell the prescription drug Dianette (known elsewhere as Diane35) even after the medication was recently prohibited and taken off the market in France in February of this year as a result of four women who died from consuming the pill.

The French Medicines Agency (ANSM) called for a European review of the medication from the European Medicines Agency (EMA) and has since banned the drug and its generics.

When I investigated further into the matter, it became apparent that the medication was also linked to the death of seven women over a three year period in the United Kingdom, from 2008-2010, and also came under scrutiny in 2006 for its severe link to depression in young women. The report submitted by APRIL (Adverse Psychiatric Reactions Information) studied 100 women in the UK who suffered from depression as a result of being on the medication. Even after the submission of the report, the Medicines and Healthcare products Regulatory Agency (MHRA) took no action in making women more aware of depression being a side effect of the pill.

Dianette is mainly taken by women for the treatment and management of severe acne, the treatment of Polycystic Ovary Syndrome (PCOS) and may also be used as a contraceptive.

 

images (3)

 

The risks and side effects, which are outlined in small print within the packaging, include Nausea, abdominal Pain, weight increase, headache or Migraines, depressed or altered moods, vomiting, rash or itchy skin.

I spoke to 20 year old Kate*, who had been prescribed the medication for the treatment of acne and as a result suffered from severe side effects from the medication;-

“I was on the medication Dianette for a little over three years, and was prescribed it for my skin and also as a contraceptive. At the beginning of taking the medication I felt normal, but then I noticed my mood began changing and I was feeling unwell and quite nauseous a lot of the time. Eventually it stopped helping the treatment of my skin and I began to get aggressive spots again.”

Ultimately, I began to stop trusting it for a number of reasons, one being that even though it is used as a contraceptive method, I unfortunately suffered a chemical pregnancy. This is where the mother miscarries very early on in the pregnancy because of a hormonal imbalance. My doctor then told me that this was a result of the Dianette medication. Primarily it failed me as a contraceptive and then led to a very emotional few months, having an impact on my studies and personal relationship.

 

With the on-going concerns for members of the public who have been prescribed this medication, I contacted the Irish Medical Board (IMB) to see if women on Dianette should continue taking the drug while the review was being carried out by the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee, of which Ireland is a member of.

Stephen Walker, who works as the IMB’s customer service and scheduling administrator said; “As stated in this product information, the use of any of these types of medicines indeed carries an increased risk of blood clots compared with no use and this risk is highest in the first year of use. Studies have shown that the risk VTE is higher in women using these products compared to those who do not but, overall, the risk still remains very low.

For this reason, Dianette should not be used in patients with a history of venous or arterial thromboembolism (e.g. clots in the leg or lung, history of heart attack or any kind of stroke, etc.) or patients who may be at increased risk of these conditions due to increasing age, obesity, prolonged immobilisation, medical history of conditions which predispose to these clotting events or a family history of certain medical conditions which predispose to clotting events.”

 “The review is expected to reach its conclusion in May 2013 following which recommendations will be made for use of theses medicines. While the review is on-going, the advice of the IMB and EMA to women who are currently taking these medicines is not to stop taking them.”

Bayer, who produces Dianette, did not reply to my inquiries as to why they are continuing to manufacture a drug that is harmful to the health and wellbeing of women worldwide.

Kate went on to say that not only did she suffer from a chemical pregnancy, but other side effects included depression and weight gain.

I felt I was more prone to mood swings and thoughts and feelings of depression. It’s quite indescribable and scary how miserable I found the smallest things that would happen to me. For example I remember this one time I got up at seven o’clock to get ready for college and thirty minutes later I was back in bed crying and feeling ill and ended up not going in. The worst thing was I didn’t know what I was crying over. Not only that but I put on over a stone in weight when I started taking the medication. This medication should not be made available anymore in Ireland or anywhere else. It is not worth the health risks and the side effects just to clear up your skin.”

I raised my concerns with the on duty pharmacist in a leading Dublin chemist about the risks involved with the drug and why it had not been taken off the market yet; “Dianette is the strongest of all the pills, with Yasmin the second, followed by Yasminelle. We have not been given any information that we should not continue to dispense Dianette, as of yet. It is a very strong medication, and if there are any concerns you should raise them with your doctor and they could possibly prescribe you a less aggressive form of medication for your treatment” 

If you or someone you know is suffering from any of the aforementioned side effects, you should consult your GP as soon as possible.